September  2013, 33(9): 3903-3913. doi: 10.3934/dcds.2013.33.3903

Hopf rigidity for convex billiards on the hemisphere and hyperbolic plane

1. 

School of Mathematical Sciences, Raymond and Beverly Sackler Faculty of Exact Sciences, Tel Aviv University

Received  September 2012 Revised  January 2013 Published  March 2013

This paper deals with Hopf type rigidity for convex billiards on surfaces of constant curvature. I prove that the only convex billiard without conjugate points on the hyperbolic plane or on the hemisphere is a circular billiard.
Citation: Misha Bialy. Hopf rigidity for convex billiards on the hemisphere and hyperbolic plane. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 3903-3913. doi: 10.3934/dcds.2013.33.3903
References:
[1]

M.-C. Arnaud, A particular minimization property implies $C^0$ -integrability,, J. Differential Equations, 250 (2011), 2389.  doi: 10.1016/j.jde.2010.12.002.  Google Scholar

[2]

M. Bialy, Convex billiards and a theorem by E. Hopf,, Math. Z., 214 (1993), 147.  doi: 10.1007/BF02572397.  Google Scholar

[3]

M. Bialy, Maximizing orbits for higher dimensional convex billiards,, Journal of Modern Dynamics, 3 (2009), 51.  doi: 10.3934/jmd.2009.3.51.  Google Scholar

[4]

V. Blumen, K. Y. Kim, J. Nance and V. Zharnitsky, Three-period orbits in billiards on the surfaces of constant curvature, Int. Math. Res. Notices, 2012 (2012), 5014.   Google Scholar

[5]

Yu. Burago and V. Zalgaller, "Geometric Inequalities,", Translated from the Russian by A. B. Sosinskiĭ, 285 (1988).   Google Scholar

[6]

D. Burago and S. Ivanov, Riemannian tori without conjugate points are flat,, Geom. Funct. Anal., 4 (1994), 259.  doi: 10.1007/BF01896241.  Google Scholar

[7]

B. Gutkin, U. Smilansky and E. Gutkin, Hyperbolic billiards on surfaces of constant curvature,, Comm. Math. Phys., 208 (1999), 65.  doi: 10.1007/s002200050748.  Google Scholar

[8]

E. Gutkin and S. Tabachnikov, Billiards in Finsler and Minkowski geometries,, J. Geom. Phys., 40 (2002), 277.  doi: 10.1016/S0393-0440(01)00039-0.  Google Scholar

[9]

E. Gutkin, Billiard dynamics: A survey with the emphasis on open problems,, Regul. Chaotic Dyn., 8 (2003), 1.  doi: 10.1070/RD2003v008n01ABEH000222.  Google Scholar

[10]

S. Elaydi, "An Introduction to Difference Equations,", Third edition, (2005).   Google Scholar

[11]

E. Hopf, Closed surfaces without conjugate points,, Proc. Nat. Acad. Sci. U. S. A., 34 (1948), 47.   Google Scholar

[12]

J. Heber, On the geodesic flow of tori without conjugate points,, Math. Z., 216 (1994), 209.  doi: 10.1007/BF02572318.  Google Scholar

[13]

N. Innami, Integral formulas for polyhedral and spherical billiards,, J. Math. Soc. Japan, 50 (1998), 339.  doi: 10.2969/jmsj/05020339.  Google Scholar

[14]

V. Kaloshin and A. Sorrentino, On conjugacy of convex billiards,, preprint, ().   Google Scholar

[15]

A. Knauf, Closed orbits and converse KAM theory,, Nonlinearity, 3 (1990), 961.   Google Scholar

[16]

R. MacKay, J. Meiss and J. Strark, Converse KAM theory for symplectic twist maps,, Nonlinearity, 2 (1989), 555.   Google Scholar

[17]

A. Veselov, Confocal surfaces and integrable billiards on the sphere and in the Lobachevsky space,, J. Geom. Phys., 7 (1990), 81.  doi: 10.1016/0393-0440(90)90021-T.  Google Scholar

[18]

M. Wojtkowski, Two applications of Jacobi fields to the billiard ball problem,, J. Differential Geom., 40 (1994), 155.   Google Scholar

[19]

S. Tabachnikov, Billiards,, Panor. Synth., 1 (1995).   Google Scholar

show all references

References:
[1]

M.-C. Arnaud, A particular minimization property implies $C^0$ -integrability,, J. Differential Equations, 250 (2011), 2389.  doi: 10.1016/j.jde.2010.12.002.  Google Scholar

[2]

M. Bialy, Convex billiards and a theorem by E. Hopf,, Math. Z., 214 (1993), 147.  doi: 10.1007/BF02572397.  Google Scholar

[3]

M. Bialy, Maximizing orbits for higher dimensional convex billiards,, Journal of Modern Dynamics, 3 (2009), 51.  doi: 10.3934/jmd.2009.3.51.  Google Scholar

[4]

V. Blumen, K. Y. Kim, J. Nance and V. Zharnitsky, Three-period orbits in billiards on the surfaces of constant curvature, Int. Math. Res. Notices, 2012 (2012), 5014.   Google Scholar

[5]

Yu. Burago and V. Zalgaller, "Geometric Inequalities,", Translated from the Russian by A. B. Sosinskiĭ, 285 (1988).   Google Scholar

[6]

D. Burago and S. Ivanov, Riemannian tori without conjugate points are flat,, Geom. Funct. Anal., 4 (1994), 259.  doi: 10.1007/BF01896241.  Google Scholar

[7]

B. Gutkin, U. Smilansky and E. Gutkin, Hyperbolic billiards on surfaces of constant curvature,, Comm. Math. Phys., 208 (1999), 65.  doi: 10.1007/s002200050748.  Google Scholar

[8]

E. Gutkin and S. Tabachnikov, Billiards in Finsler and Minkowski geometries,, J. Geom. Phys., 40 (2002), 277.  doi: 10.1016/S0393-0440(01)00039-0.  Google Scholar

[9]

E. Gutkin, Billiard dynamics: A survey with the emphasis on open problems,, Regul. Chaotic Dyn., 8 (2003), 1.  doi: 10.1070/RD2003v008n01ABEH000222.  Google Scholar

[10]

S. Elaydi, "An Introduction to Difference Equations,", Third edition, (2005).   Google Scholar

[11]

E. Hopf, Closed surfaces without conjugate points,, Proc. Nat. Acad. Sci. U. S. A., 34 (1948), 47.   Google Scholar

[12]

J. Heber, On the geodesic flow of tori without conjugate points,, Math. Z., 216 (1994), 209.  doi: 10.1007/BF02572318.  Google Scholar

[13]

N. Innami, Integral formulas for polyhedral and spherical billiards,, J. Math. Soc. Japan, 50 (1998), 339.  doi: 10.2969/jmsj/05020339.  Google Scholar

[14]

V. Kaloshin and A. Sorrentino, On conjugacy of convex billiards,, preprint, ().   Google Scholar

[15]

A. Knauf, Closed orbits and converse KAM theory,, Nonlinearity, 3 (1990), 961.   Google Scholar

[16]

R. MacKay, J. Meiss and J. Strark, Converse KAM theory for symplectic twist maps,, Nonlinearity, 2 (1989), 555.   Google Scholar

[17]

A. Veselov, Confocal surfaces and integrable billiards on the sphere and in the Lobachevsky space,, J. Geom. Phys., 7 (1990), 81.  doi: 10.1016/0393-0440(90)90021-T.  Google Scholar

[18]

M. Wojtkowski, Two applications of Jacobi fields to the billiard ball problem,, J. Differential Geom., 40 (1994), 155.   Google Scholar

[19]

S. Tabachnikov, Billiards,, Panor. Synth., 1 (1995).   Google Scholar

[1]

Thomas Dauer, Marlies Gerber. Generic absence of finite blocking for interior points of Birkhoff billiards. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 4871-4893. doi: 10.3934/dcds.2016010

[2]

Serge Tabachnikov. Birkhoff billiards are insecure. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 1035-1040. doi: 10.3934/dcds.2009.23.1035

[3]

Aihua Fan, Lingmin Liao, Jacques Peyrière. Generic points in systems of specification and Banach valued Birkhoff ergodic average. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1103-1128. doi: 10.3934/dcds.2008.21.1103

[4]

Alfonso Sorrentino. Computing Mather's $\beta$-function for Birkhoff billiards. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 5055-5082. doi: 10.3934/dcds.2015.35.5055

[5]

Hong-Kun Zhang. Free path of billiards with flat points. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4445-4466. doi: 10.3934/dcds.2012.32.4445

[6]

Vladimir Dragović, Milena Radnović. Pseudo-integrable billiards and arithmetic dynamics. Journal of Modern Dynamics, 2014, 8 (1) : 109-132. doi: 10.3934/jmd.2014.8.109

[7]

Misha Bialy. On Totally integrable magnetic billiards on constant curvature surface. Electronic Research Announcements, 2012, 19: 112-119. doi: 10.3934/era.2012.19.112

[8]

Bo Tan, Bao-Wei Wang, Jun Wu, Jian Xu. Localized Birkhoff average in beta dynamical systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2547-2564. doi: 10.3934/dcds.2013.33.2547

[9]

P. Adda, J. L. Dimi, A. Iggidir, J. C. Kamgang, G. Sallet, J. J. Tewa. General models of host-parasite systems. Global analysis. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 1-17. doi: 10.3934/dcdsb.2007.8.1

[10]

Aristophanes Dimakis, Folkert Müller-Hoissen. Bidifferential graded algebras and integrable systems. Conference Publications, 2009, 2009 (Special) : 208-219. doi: 10.3934/proc.2009.2009.208

[11]

Leo T. Butler. A note on integrable mechanical systems on surfaces. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1873-1878. doi: 10.3934/dcds.2014.34.1873

[12]

Krzysztof Frączek, Ronggang Shi, Corinna Ulcigrai. Genericity on curves and applications: pseudo-integrable billiards, Eaton lenses and gap distributions. Journal of Modern Dynamics, 2018, 12: 55-122. doi: 10.3934/jmd.2018004

[13]

Denis de Carvalho Braga, Luis Fernando Mello, Carmen Rocşoreanu, Mihaela Sterpu. Lyapunov coefficients for non-symmetrically coupled identical dynamical systems. Application to coupled advertising models. Discrete & Continuous Dynamical Systems - B, 2009, 11 (3) : 785-803. doi: 10.3934/dcdsb.2009.11.785

[14]

Susanna Terracini, Juncheng Wei. DCDS-A Special Volume Qualitative properties of solutions of nonlinear elliptic equations and systems. Preface. Discrete & Continuous Dynamical Systems - A, 2014, 34 (6) : i-ii. doi: 10.3934/dcds.2014.34.6i

[15]

Anna Kostianko, Sergey Zelik. Inertial manifolds for 1D reaction-diffusion-advection systems. Part Ⅰ: Dirichlet and Neumann boundary conditions. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2357-2376. doi: 10.3934/cpaa.2017116

[16]

Anna Kostianko, Sergey Zelik. Inertial manifolds for 1D reaction-diffusion-advection systems. Part Ⅱ: periodic boundary conditions. Communications on Pure & Applied Analysis, 2018, 17 (1) : 285-317. doi: 10.3934/cpaa.2018017

[17]

Jacques Demongeot, Dan Istrate, Hajer Khlaifi, Lucile Mégret, Carla Taramasco, René Thomas. From conservative to dissipative non-linear differential systems. An application to the cardio-respiratory regulation. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 0-0. doi: 10.3934/dcdss.2020181

[18]

Brett M. Werner. An example of Kakutani equivalent and strong orbit equivalent substitution systems that are not conjugate. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 239-249. doi: 10.3934/dcdss.2009.2.239

[19]

Sonomi Kakizaki, Akiko Fukuda, Yusaku Yamamoto, Masashi Iwasaki, Emiko Ishiwata, Yoshimasa Nakamura. Conserved quantities of the integrable discrete hungry systems. Discrete & Continuous Dynamical Systems - S, 2015, 8 (5) : 889-899. doi: 10.3934/dcdss.2015.8.889

[20]

Răzvan M. Tudoran. On the control of stability of periodic orbits of completely integrable systems. Journal of Geometric Mechanics, 2015, 7 (1) : 109-124. doi: 10.3934/jgm.2015.7.109

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (18)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]